Listen Live
HomeNewsNorthreach Society urging caution after weekend overdoses

Northreach Society urging caution after weekend overdoses

The Northreach Society is urging caution for all street drug users after an incident on Sunday that saw six people overdose on Sunday. Two of the overdoses were fatal.

Community-Based Health and STBBI Program Manager Lindsay Loset notes street drugs are unregulated and there is no governing body that monitors the quality of them, so people are at risk of an opioid overdose.

“There are quite a few overdoses where people are using something like cocaine, and they will experience a fentanyl overdose because it’s contaminated,” she says.

Loset suggests that the message is clear: if you know someone, or you have a prescription for an opiate, you should have a naloxone kit and go through the training on how to use one. She says it doesn’t matter what reason people are using drugs for, they just ask that people are using drugs safely.

- Advertisement -

Loset adds there are telltale signs that an overdose is taking place, and the public should be aware as to what to look for.

“If you are responding to an opioid overdose, there is something called the good samaritan drug overdose act, and that protects you and anybody at the scene against charges of drug possession if you are responding to an overdose.”

She suggests the heatmap provided by Alberta Health as part of its quarterly opioid report shows that the problem in Grande Prairie reaches far beyond parts of the city where people may assume drug use is prevalent. She adds the stigma surrounding street drug use can also potentially prohibit the proper help from reaching those most desperately in need.

“They’re happening not only downtown, but they’re happening in those residential areas. Taking note of that I hope will help people it’s not just a street person problem or that kind of thing.”

Sergeant Shawn Graham with the Grande Prairie RCMP says two men died in a home in the city early Sunday morning, and three other men and one woman were taken to hospital. He adds the investigation has found that the substance used was blueish purple and crystalized.

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading